Progesterone drug can reduce sex drive but has side effects
Q. I am a 38-year-old widow. When my husband was alive, we had an amazing sex life. We enjoyed sex two or three times daily, sometimes up to five times. Each time I experienced orgasm. So I can’t forget those moments.
I am always thinking about him and have trouble with unwanted sexual arousal. It may happen several times a day. I can’t control it, but it is inappropriate and inconvenient.
I asked a gynecologist to remove my ovaries as a way to reduce sexual desire. Instead, she prescribed progesterone. I have been taking it and find the undesirable feelings are far less frequent. Is there anything I should know about progesterone?
A. Coping with the loss of a beloved partner is always difficult. We’re not surprised that your physician was reluctant to perform an oophorectomy (removal of ovaries) to dampen your desire. It is not a simple surgical procedure, and there can be complications.
If your doctor prescribed Provera (medroxyprogesterone) to lower libido, this is an off-label use. That is, the Food and Drug Administration has not approved this medicine to reduce sex drive. Nevertheless, it is sometimes prescribed for this purpose. Side effects may include breast tenderness, changes in menstruation, blood clots, depression, gallstones, fluid retention, headache and changes in blood sugar.
If you experience any of these reactions, you might ask your doctor about some other possible treatments. An herb called chaste tree berry (Vitex agnus-castus) is sometimes helpful, perhaps because it has progesteronelike activity. Antidepressants such as fluoxetine or sertraline also may dampen libido, but they have side effects of their own and may be difficult to quit.
Q. My mother has high blood pressure and cholesterol. She takes lots of medications, including simvastatin for cholesterol and atenolol, clonidine and HCTZ for high blood pressure. In addition, she takes a drug called Detrol for overactive bladder.
I fear she is taking too much medicine and worry that her increasingly frequent senior moments and muscle pains might be a consequence.
A. Your mother is taking a number of drugs that might be inappropriate for an older person. Simvastatin can cause muscle pains and may affect memory. Detrol also may cause confusion and forgetfulness, while clonidine is potentially problematic for senior citizens.
We discuss all of these issues in detail in our new book, “Top Screwups Doctors Make and How to Avoid Them.” It is available in libraries, bookstores and online at www.peoplespharmacy.com. In it we offer our “Top 10 Tips to Surviving Old Age.”
Q. Thank you for addressing the many issues with antidepressants. I was given a prescription to help with hot flashes due to menopause. Many years later when I tried to get off them, my withdrawal symptoms were debilitating.
After several months of missed work and useless and expensive tests, I finally did some research online to find a way to get off them once and for all. It really is necessary to take responsibility for one’s own health these days. Doctors, nurse practitioners and physician assistants just don’t know enough to make smart choices for us sometimes, so we need to do that ourselves.
A. You are so right that we all need to be well informed about our health and the treatments we use. Tapering off an antidepressant very gradually may reduce withdrawal symptoms.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”